Jump to content
CrazyBoards.org

Depakote and Risperdal dosages


Recommended Posts

HI

My 20 yr old son dx with bipolar1 mania/psychosis six months ago and hospitalized ( doing fine now and back in college working part time too) was put on 1500, then lowered to 1250 mg depakote and 3 but is now down to .05 risperdol.

The combo has worked really well for him, his psychosis and mania were stubborn but hes really back to the sweet kid he used to be. LONG STORY.

The only thing is that depakote/risperdol combo is very sedating, he wakes up in the morning with a med hangover. Takes him forever to get the fog out, and this is after 10 hours of sleep.

I am going back to his pdoc and asking for the risperdol to be discontinued and lowering the depakote down to at least 750mg.

Thats his pdocs plan anyway, but i would like him to reach this goal sooner then later and so would my son who hates meds period.

Other then that, it has been a life saver for him. But no one should have to suffer that kind of dullness. It has affected his cognition, and its just recently after about 5 months that his clearity of mind is returning. I am sure some of it had to do with this illness, but from what i have read the meds can make you slow minded too.

Link to comment
Share on other sites

...The combo has worked really well for him, his psychosis and mania were stubborn but hes really back to the sweet kid he used to be...

The only thing is that depakote/risperdol combo is very sedating, he wakes up in the morning with a med hangover. Takes him forever to get the fog out, and this is after 10 hours of sleep.

I am going back to his pdoc and asking for the risperdol to be discontinued and lowering the depakote down to at least 750mg...

Other then that, it has been a life saver for him. But no one should have to suffer that kind of dullness. It has affected his cognition, and its just recently after about 5 months that his clearity of mind is returning. I am sure some of it had to do with this illness, but from what i have read the meds can make you slow minded too.

Hrm. If the combination is working for him, then he probably doesn't want to drop it entirely. .5 mg of Risperdal is not that high of a dosage and is likely not as large of a contributer to the drowsiness as you might think it is.

If it has been a 'life saver', I don't understand the desire to drop the meds. It has effected his cognition, but his clarity of mind is returning... which doesn't make sense to me. Mania and depression can wreck your cognition also. Regardless, if he is 20 years old and doing as well as you indicate, he should be informing himself about his medications and making primary decisions with parental support and not the other way around.

Perhaps different medication would be helpful, but it seems that you would encourage a quick decrease in dosage because you wouldn't want your son to suffer from dullness. Consider the possibility of suffering and effects that come with mood disorders as well. Having a hospitalization and getting back to work and college and having all of these med changes in six months is a lot and could be causing some stress also. I am not quite sure if his cognition is better or not because you don't really clarify but the brain needs time to heal and adjust. Not all medications make you tired, but changing dosages and medications too often and having too many large life changes can be difficult. Pushing for too much too quickly could easily backfire.

Link to comment
Share on other sites

  • 3 months later...

I agree, I don't think lowering his meds is going to help. Ask his pdoc (or have him ask) if he can add Provigil. I'm also on Depakote and Risperdal, and Provigil is amazing. I didn't take it one day, just to see if it was really doing anything, and I couldn't function at all...my brain was just not working. It was awful. I can't imagine doing that everyday.

Link to comment
Share on other sites

several years ago my pdoc tried depakote on me. it was so bad i couldn't perform my job or drive. i had no cognitive ability and was falling asleep at the drop of a hat. i stuck it out, gave it a fair chance, and asked to switch to another mood stabilizer. thus started my odessey through the mood stabilizers and now i've been on every single one.

anyway...

his risperdal dose is really low, and risperdal (i take risperdal) isn't known to have these side effects you're writing about, whereas depakote does for sure. i'd blame the depakote.

there are other options out there for him. he could increase risperdal, which might be nice, since it has relatively few side effects and won't mess with his cognitive ability. he could look at lamictal, i take that too, it is a very good mood stabilizer with extra emphasis on protecting against depression. it keeps me out of trouble, so i give it kudos for protecting against all messed-up mood states.

there are so many meds and so many med options out there. i'm shocked that he's even tried depakote for this long when it is obvious it is messing wtih him. there are just other options- he doesn't have to put up with that garbage to be treated. i've been through every mood stabilizer in the book but lamictal works for me wtihout side effects- a blessing indeed. i'm sure he'll find a med that is more suitable for him once he starts experimenting a bit.

in the meantime, he also needs to be seeing a good tdoc and may want to consider working less. you don't say how the stress of school bothers him or not, but it bothered me in college, and i was always popping klonopin and was on paxil (with lithium) the whole time. he may want to back off of unnecessary stress and focus on academics, especially if he feels like he can't think as well and is tired all the time. trust me though, there are much better meds out there. depakote is the answer for some people, but obviously not for everyone.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...